Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Denver/Boulder, CO

May 17, 2004Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 17, 2004, 5:10 PM MDT for Lincoln County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 5:10 PM MDT (23:10 UTC)
Expired
May 17, 2004, 5:45 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 24 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS55 KBOU 172310
SVRBOU
COC073-172345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
509 PM MDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 545 PM MDT

* AT 509 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN EL PASO COUNTY...OR ABOUT 33
  MILES NORTHEAST OF PUEBLO...MOVING SOUTHEAST AT 25 MPH.

LAT...LON 3869 10406 3852 10407 3852 10378 3860 10390

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:40 PM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 17, 2:40 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT MON MAY 17 2004

.SHORT TERM...NORTHEAST SURGE HAS PROPAGATED THE NORTHEAST PLAINS
WHICH SLOWED THE AFTERNOON WARMING.  STILL...TEMPERATURES ALONG THE
URBAN CORRIDOR HAVE REACH CONVECTIVE TEMPERATURE NOTED ON FORECAST
SOUNDINGS ACROSS AREA.  CONVECTION ALREADY FIRING ACROSS MOUNTAINS
AND FOOTHILLS WITH A FEW CELLS MOVING ACROSS SOUTHERN SECTIONS OF
DENVER METRO AREA. MOST OF AREA...MAINLY NORTH OF PALMER DIVIDE...
STILL HOLDING ONTO WEAK CAP WHICH COULD DELAY POTENTIAL FOR
THUNDERSTORMS UNTIL THIS EVENING.  AREA ALONG PALMER DIVIDE WAS VOID
OF AM CLOUDS...AND HAS BEEN WARMING NICELY.  LAPS SHOWING CAPES
BEGINNING TO INCREASE IN THIS AREA AS CIN ON THE DECREASE.  SHEAR
PROFILE STILL IMPRESSIVE AND MAY STILL SEE A FEW SUPERCELLS ACROSS
DOUGLAS...ELBERT AND LINCOLN COUNTIES WITH A THREAT FOR LARGE HAIL
AND POSSIBLE TORNADOES. SEVERE THREAT MINIMAL NORTH OF THIS AREA DUE
TO COOLER AIR...THOUGH THERE SHOULD BE SOME WEAK STORMS.  MOST OF
ACTIVITY SHOULD DIE OFF BY MIDNIGHT...THOUGH ETA GENERATES SOME
PRECIPITATION OVERNIGHT.  WILL KEEP SOME LOW POPS FAR EASTERN
SECTIONS.  EASTERLY SURFACE FLOW CONTINUES OVERNIGHT...AND BOUNDARY
LAYER WIND AND HUMIDITY PROGS SUGGEST POTENTIAL FOR FOG AND LOW
CLOUDS ACROSS PLAINS.  BASED ON CURRENT CURRENT DEWPOINTS IN THE 40S
AND THE POTENTIAL FOR SOME 50 DEGREE DEWPOINTS TO SURGE INTO AREA...
WILL MENTION FOG IN THE PLAINS ZONES.  FOR TUESDAY...STRATUS SHOULD
HANG ON ACROSS PLAINS MUCH OF MORNING DUE TO MOIST SOUTHEAST SURFACE
FLOW.  BIG QUESTION IS WHETHER THERE WILL BE ENOUGH HEATING TO REACH
CONVECTIVE TEMPERATURE AND BREAK CAP.  CURRENT SCENARIO IS POINTING
TO THE CONVECTION INITIALLY DEVELOPING OVER THE MOUNTAINS AND ACROSS
FOOTHILLS LATE MORNING/EARLY AFTERNOON. IT MAY BE LATE AFTERNOON
BEFORE CONVECTION IS ABLE TO MOVE ONTO PLAINS.  ONCE STORMS GET
ORGANIZED...POTENTIAL EXISTS FOR SEVERE WITH GOOD SHEAR AND
HELICITY.  ONCE CIN GETS ERODED...CAPES PROGGED TO BE IN THE
1000-2000 J/KG RANGE.  POTENTIAL EXISTS...BUT STILL SOME
UNCERTAINTIES.  BASED ON THIS...WILL NOT MAKE SIGNIFICANT CHANGES TO
ONGOING FORECAST FOR THE TOMORROW PERIOD.

.LONG TERM DISCUSSION...NOT MANY CHANGES NEEDED AT THIS TIME.  THE
MODELS MAINTAIN A SOUTHWESTERLY FLOW TUESDAY NIGHT WITH AN UPPER
TROF PARKED OVER THE PACIFIC NORTHWEST.  DENVER CYCLONE DURING THE
AFTERNOON SHOULD HELP FIRE OFF THUNDERSTORMS DURING THE EVENING.
NOT MUCH UPPER SUPPORT IN TERMS OF QG ASCENT...BUT ENOUGH TO KEEP A
SLIGHT CHANCE GOING FOR MOST AREAS WITH THE SURFACE THETA-E RIDGE
PARKED ALONG THE FRONT RANGE/PALMER DIVIDE.  ON WEDNESDAY...A
PORTION OF ENERGY GETS EJECTED FM THE TROUGH OVER THE NORTHWEST AND
KICKS EAST THROUGH MONTANA.  AS IT DOES...A SURFACE TROUGH DRIVES
ANY LOW LEVEL MOISTURE E INTO KANSAS BY THE AFTERNOON.  WILL KEEP
DRY FORECAST GOING ON WEDNESDAY.  A WEAK SURGE IS PROGGED TO MOVE
INTO THE CWFA LATE WEDNESDAY NIGHT...WITH THE LOWER LEVELS BECOMING
NORTHASTERLY AGAIN.  AS A RESULT...THE SURFACE THETA-E RIDGE SHIFTS
BACK INTO NORTHEASTERN COLORADO.  A DRIER SOUTHWEST FLOW WILL BE
OVER COLORADO THURSDAY BUT WITH THE POSSIBILITY OF LOW LEVEL
MOISTURE RETURNING...WILL KEEP SLGT CHANCE GOING IN THE FORECAST.
AS FOR THE REST OF THE PERIOD...THE LATEST GFS IS SLOWER VS LAST
NIGHTS RUN IN BRINGING THE PACIFIC NORTHWEST TROF THE NRN ROCKIES.
ONLY CHANGE WILL BE TO INCLUDE A SLGT CHC OF THUNDERSTORMS IN THE
MTNS FOR BOTH SATURDAY AND SUNDAY TO ACCOUNT FOR TIMING
DISCREPANCIES.

&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/COOPER
Hazardous weather outlook, May 17, 10:40 AM MDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT MON MAY 17 2004

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE LATE AFTERNOON AND
EVENING HOURS. THE THREAT WILL BE GREATEST ACROSS DOUGLAS...
ELBERT...AND LINCOLN COUNTIES. CONVERGING UPSLOPE WINDS ARE EXPECTED
TO COMBINE WITH INCREASING MOISTURE AND A WEAK UPPER LEVEL WEATHER
SYSTEM TO PRODUCE FAVORABLE CONDITIONS FOR SEVERE STORMS IN THIS
AREA.  THE MAIN THREAT WILL BE LARGE HAIL...BUT DAMAGING WINDS AND
TORNADOES ARE ALSO POSSIBLE.  ISOLATED THUNDERSTORMS ARE ALSO
EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...WHICH MAY
SPREAD INTO THE NORTHEAST PLAINS THIS EVENING. DUE TO LESS MOISTURE
IN THE MOUNTAINS AND COOLER TEMPERATURES IN THE NORTHEAST CORNER OF
THE STATE...THE THREAT OF SEVERE WEATHER IS LOWER IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS THE NORTHEAST
PLAINS OF COLORADO TUESDAY AFTERNOON AND EVENING.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT RANGE
FOOTHILLS AND PALMER DIVIDE BY LATE AFTERNOON AND THEN SPREAD
EASTWARD ACROSS THE PLAINS DURING THE EVENING.  THE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

THERE IS STILL A SLIGHT RISK OF THUNDERSTORMS FOR THE LATTER HALF OF
THE WEEK...BUT THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 5:11 PM MDTSevere Thunderstorm WarningBOULincoln34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.